Optimization Online


Exact regularization of linear programs

Michael P. Friedlander (mpf***at***cs.ubc.ca)

Abstract: We show that linear programs (LPs) admit regularizations that either contract the original (primal) solution set or leave it unchanged. Any regularization function that is convex and has compact level sets is allowed--differentiability is not required. This is an extension of the result first described by Mangasarian and Meyer (SIAM J. Control Optim., 17(6), pp. 745-752, 1979). We show that there always exist positive values of the regularization parameter such that a solution of the regularized problem simultaneously minimizes the original LP and minimizes the regularization function over the original solution set. We illustrate the main result using the nondifferentiable L1 regularization function on a set of degenerate LPs. Numerical results demonstrate how such an approach yields sparse solutions from the application of an interior-point method.

Keywords: linear programming, regularization, degeneracy, sparse solutions

Category 1: Convex and Nonsmooth Optimization

Citation: Department of Computer Science Tech. Rep. TR-2005-31, December 2005, University of British Columbia.

Download: [PDF]

Entry Submitted: 01/16/2006
Entry Accepted: 01/19/2006
Entry Last Modified: 01/22/2006

Modify/Update this entry

  Visitors Authors More about us Links
  Subscribe, Unsubscribe
Digest Archive
Search, Browse the Repository


Coordinator's Board
Classification Scheme
Give us feedback
Optimization Journals, Sites, Societies
Mathematical Programming Society